# SDR 2023FA0000098

- Difficulty date: February 22, 2023
- Submitted: February 23, 2023
- Operation: General aviation
- Aircraft: N92858
- Make and model: Dhav DHC3
- Aircraft serial: 8
- Aircraft time: 26,730 hours, 18,002 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Intake Duct
- Part number: 200151
- Condition: Frozen
- Part time: 388 hours
- Component: Engine, Pwc, PT6A34AG
- Component part number: PT6A34AG
- Stage of operation: TO
- How discovered: O
- Nature of condition: R
- Precautionary procedure: O

## Discrepancy

ENGINE IS A PT6A-34, VASAR STC FOR THE PRATT AND WHITNEY TURBINE. PILOT REPORTED A SURGE IN THE ENGINE DURING TAKEOFF AND A POWER LOSS. THE ENGINE RECOVERED QUICKLY AFTER THE POWER LOSS. THE AIRCRAFT WAS BEING RELOCATED FROM NOT FAR FROM THE MAIN HANGER, SO THE PILOT WAS ONLY IN THE AIR FOR A VERY SHORT TIME. THE AIRCRAFT WAS PUT IN THE HANGER, AND WE INVESTIGATED THE DISCREPANCY. LARGE ICE CHUNKS WERE FOUND ON THE LEFT AND RIGHT SIDES OF THE AIR INTAKE AREA AFT OF THE DIVERTER AND A SMALL AMOUNT OF ICE WAS ON THE BOTTOM OF THE AIR INTAKE. WE ARE BASED IN KETCHIKAN ALASKA AND THE AIRCRAFT WAS OUTSIDE PARKED FOR OVER A WEEK. IT HAS BEEN RAINING HEAVILY AND WATER SITS IN THE LOW SPOT OF THE INTAKE. THE TEMPERATURE DROPPED BELOW FREEZING AND HAS STAYED BELOW FREEZING. WHAT IT APPEARS HAPPENED IS THE WATER THAT DID NOT DRAIN OUT OF THE INTAKE FROZE, THEN WHEN ENOUGH POWER WAS APPLIED TO THE ENGINE THE LARGE, OVER AN INCH THICK PIECE OF ICE RELEASED ITSELF FROM THE INTAKE AND HIT THE AFT SCREEN AND BROKE INTO MANY PIECES. WE DOWNLOADED THE DATA FROM THE ELECTRONICS INTERNATIONAL MVP-50 AND COULD SEE THE EVENT. WE INSPECTED THE ENGINE AND DID NOT FIND ANY ISSUES OR DAMAGE CAUSED BYT HE ICE.
